Back to Ask the Diabetes Team Ask the Diabetes Team

From Monroe, Michigan, USA:

My six year old daughter was diagnosed with type 1 I diabetes at the age of three, and I am going crazy with her morning blood sugars. No one seems to be able to help me. The problem is she is usually over 200 mg/dl [11.1 mmol/L] at breakfast so I increase her dinnertime NPH by one unit, and she seems to always go low in the middle of the night. If I don't give her the extra unit she is still high. After the low in the middle of the night, and after getting her up and raising the blood sugar, she goes back to sleep and her sugars are fine in the morning. What can I do to prevent the lows, but maintain her average level in the morning? I've tried almost everything and can't get this right.


You might want to split the dinnertime mixture of R (or lispro) and N and inject only R (or lispro) before dinner, postponing the NPH until bedtime. You could try using the abdomen and arms as injection sites for rapid insulins and only the buttocks as the site for the shot of NPH. It generally works.

Please be sure to discuss this with your daughter's diabetes team!


Original posting 18 Jan 2001
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.